Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Link Found Between anti-TNF Medication and Cancer

Posted Jan 11 2010 6:00am

Anti-tumor necrosis factor (TNF) drugs are the newest class of therapies used for treating inflammatory diseases, such as Crohn’s disease, psoriasis and rheumatoid arthritis (RA). Our last post discussed the benefits of treating RA with a combination of anti-TNF medication and methotrexate. But there is new research that indicates concern for treating certain individuals with anti-TNF drugs.

British researchers report in the July 17 issue of The New England Journal of Medicine about the case of a 69 year old female ex-smoker who was being treated for Crohn’s disease with anti-TNF medications. During this time she developed lung cancer. After stopping the medication, the researchers discovered that the cancer disappeared.

A theory being considered is that the woman, who had been a heavy smoker for 35 years, had an immune system that kept the cancer in check. But the anti-TNF treatments may have weakened her immune system which allowed the cancer to develop.

According to co-author Jack Satsangi, professor of gastroenterology at the University of Edinburgh in Scotland, the woman’s lung cancer “was expected to be fatal within months.” After stopping the anti-TNF treatments “the cancer has completely regressed – and she is health more than two years after.”

“This is most remarkable, and adds to the concerns regarding the use of these agents, and we do not use these drugs in patients with heavy smoking histories,” Satsangi said.

Researchers have seen an association between TNF medications and lung cancer, particularly in ex-smokers. There are also concerns about these drugs and the development of other cancers, such as lymphoma.

“There is an underlying concern about the use of these drugs and the possible increase of certain kinds of cancer,” said Dr. Len Lichtenfeld, deputy chief medical officer of the American Cancer Society. “This report raises the awareness that doctors and patients have to have in using these drugs. We certainly need to be more vigilant about lung cancer in patients who get these treatments.”

Originally posted 2008-07-17 23:01:45. Republished by Blog Post Promoter

Post a comment
Write a comment:

Related Searches